Puerto Rico, 2011

Debris Flows and Flooding in Puerto Rico, July 27 to 28, 2011

July 27 to 28, 2011 · NWS SJU · 6 events in 6 counties and zones

A tropical wave moving across the local area, brought numerous showers and thunderstorms which led to very heavy rainfall across Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave moving across the local area, brought numerous showers and thunderstorms which led to very heavy rainfall across Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 27, 3:12 PM AST, 43 minutes earlier.

Area forecast discussion, Jul 27, 3:12 PM AST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST WED JUL 27 2011

.SYNOPSIS...EASTERLY WAVE CURRENTLY SOUTHWEST OF PR IS INTERACTING
WITH TUTT TROUGH JUST SOUTH OF PR AND EXTENDING TO TUTT LOW NEAR
53W. CONVECTION OVER PR APPEARS TO HAVE PEAKED FOR TODAY. TROPICAL
WAVE NEAR 54W IS GENERATING CONVECTION NEAR THE WAVE AND OVER THE
SOUTHERN LESSER ANTILLES AS WELL. THESE FEATURES ARE MOVING WEST
10-15 KNOTS. SIGNIFICANT DRYING IS CURRENTLY FOLLOWING THIS WAVE
OVER CENTRAL TROPICAL ATLANTIC.

&&

.DISCUSSION...EXPECT CURRENT CONVECTION OVER PR TO BEGIN DECREASING
PRESENTLY BUT CESSATION IN WEST MAY NOT OCCUR UNTIL EARLY EVE. THEN
A SLIGHT LULL IN ACTIVITY WILL OCCUR INBETWEEN THE DEPARTING EASTERLY
WAVE AND THE APPROACHING TROPICAL WAVE. EXTRAPOLATION OF TROPICAL
WAVE PUSHES MAIN CONVECTION TO REGION LATE ON THU BUT AFTERNOON
HEATING WILL GET IT STARTED EARLIER. UPPER LEVEL DIFFLUENCE WILL BE
IN THE AREA BY AFTERNOON. PUSHED THE POP... QPF AND WX GRIDS UPWARD
SOMEWHAT THROUGH SAT. PRECIPITABLE WATER IN 2.0 TO 2.2 INCH RANGE
ENOUGH FOR AREAS OF HEAVY RAIN BUT WIDESPREAD FLOODING NOT EXPECTED.
GFS BEGINS TO DRY PR/USVI OUT BY SAT AFTERNOON THOUGH THE WAVE
WOULD HAVE TO ACCELERATE FOR THAT TO OCCUR.

&&

.AVIATION...MVFR OR EVEN IFR CONDITIONS WILL REMAIN POSSIBLE IN
AND AROUND TJSJ/TJMZ/TJBQ AND TJPS IN SHRA/TSRA THIS AFTERNOON.
PREVAILING VFR CONDITIONS ELSEWHERE WITH PASSING SHOWERS POSSIBLE.
CONDITIONS TO IMPROVE BY EVENING BEFORE A REPEAT OF SHRA/TSRA ON
THU. WINDS BLO 20 KFT THROUGH THU TO BE E 10-20 KNOTS.

&&

.MARINE...CONDITIONS REMAIN RATHER TRANQUIL...OR LEAST NORMAL.
WINDS AND SEAS AT OR LESS THAN 20 KNOTS AND 5 FEET. GFS SHOWS
SURFACE RIDGE TO REMAIN EAST-WEST IN WESTERN ATLANTIC ALONG 30N
UNTIL IT SAGS SLIGHTLY SOUTH BY EARLY NEXT WEEK. MODERATE TO FRESH
TRADES TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  91 /  20  50  60  40
STT  79  88  79  86 /  40  50  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/54
Hazardous weather outlook, Jul 27, 6:09 AM AST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
609 AM AST WED JUL 27 2011

AMZ710>745-PRZ001>013-281015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
609 AM AST WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MOISTURE ASSOCIATED WITH AN INDUCED EASTERLY PERTURBATION WILL
CONTINUE TO AFFECT PARTS OF THE FORECAST AREA TODAY. THIS WILL
RESULT IN SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PARTS OF
CULEBRA...VIEQUES AND MAINLAND PUERTO RICO TODAY. HOWEVER...THE
HEAVIEST ACTIVITY IS EXPECTED THIS AFTERNOON ACROSS THE INTERIOR...
WEST AND NORTHWEST SECTIONS OF PUERTO RICO. PERIODS OF HEAVY RAINFALL
MAY CAUSE FLOODING OF STREETS AND LOW LYING PLACES IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL REGION LATE
THURSDAY NIGHT THROUGH FRIDAY...INCREASING THE CHANCES OF ACTIVE
WEATHER ACROSS THE PUERTO RICO...CULEBRA AND VIEQUES. AS A RESULT...
URBAN AND SMALL STREAM FLOODING WILL BE LIKELY BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AMZ715-725-VIZ001-002-281015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
609 AM AST WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL REGION LATE
THURSDAY NIGHT THROUGH FRIDAY...INCREASING THE CHANCES OF ACTIVE
WEATHER ACROSS THE U.S. VIRGIN ISLANDS. AS A RESULT...URBAN AND
GUT FLOODING WILL BE LIKELY BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 27, 12:49 PM AST, 3 hours 6 minutes before
PRC039-047-091-101-143-271730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1249 PM AST WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 130 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CIALES...COROZAL...MOROVIS...VEGA ALTA AND MANATI

INCLUDING THE FOLLOWING LOCATIONS
     BARAHONA...CIALES...FRANQUEZ AND MOROVIS

AT 1238 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF MOROVIS...OR ABOUT 2 MILES
SOUTHWEST OF COROZAL...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL CAUSE VERY HEAVY RAIN...LIGHTNING AND WIND
GUSTS UP TO 35 MPH. LOCALIZED FLOODING IS ALSO POSSIBLE AS THE STORM
PASSES.

GV
Special weather statement, Jul 27, 12:56 PM AST, 2 hours 59 minutes before
PRC039-047-091-101-143-271730-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1249 PM AST MIERCOLES 27 DE JULIO DE 2011

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 1:30 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
     CIALES...COROZAL...MOROVIS...VEGA ALTA Y MANATI

INCLUYENDO LOS SIGUIENTES LUGARES
     BARAHONA...CIALES...FRANQUEZ Y MOROVIS

A LAS 12:38 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA TRONADA FUERTE 4 MILLAS AL ESTE DE
MOROVIS...O A 2 MILLAS AL SUROESTE DE COROZAL...MOVIENDOSE HACIA EL
OESTE A 15 MPH.

ESTA TRONADA CAUSARA LLUVIAS TORRENCIALES...RELAMPAGOS Y VIENTOS CON
RAFAGAS DE HASTA 35 MPH. INUNDACIONES LOCALMENTE TAMBIEN SON
POSIBLES MIENTRAS PASA LA TORMENTA.

GV/TS
Special weather statement, Jul 27, 1:32 PM AST, 2 hours 23 minutes before
PRC075-113-149-271815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
132 PM AST WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 215 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     JUANA DIAZ...PONCE AND VILLALBA

INCLUDING THE FOLLOWING LOCATIONS
     GUAYABAL AND VILLALBA

AT 127 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER VILLALBA...OR ABOUT 4 MILES NORTH OF JUANA
DIAZ...MOVING WEST NORTHWEST AT AROUND 20 MPH. SOME OF THESE STORMS
ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND ARE CAPABLE OF
PRODUCING STRONG WIND GUSTS OF UP TO 35 MPH OR MORE AT LEAST UNTIL
215 PM AST.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL. OTHER THUNDERSTORMS NEARBY
MAY ALSO BECOME STRONG WITH BLINDING RAIN AND FREQUENT LIGHTNING.
Special weather statement, Jul 27, 1:47 PM AST, 2 hours 8 minutes before
PRC075-113-149-271815-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
132 PM AST MIERCOLES 27 DE JULIO DE 2011

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 1:30 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
     JUANA DIAZ...PONCE Y VILLALBA

INCLUYENDO A GUAYABAL

A LAS 1:27 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO TRONADAS FUERTE SOBRE VILLALBA...O A CERCA DE 4
MILLAS AL NORTE DE JUANA DIAZ...MOVIENDOSE HACIA EL OESTE NOROESTE A
CERCA DE 20 MPH. ALGUNOS DE ESTAS TORMENTAS ESTAN PRODUCIENDO
RELAMPAGOS FREQUENTES DE NUBE A TIERRA Y SON CAPACES DE PRODUCIR
RAFAGAS DE VIENTOS DE HASTA 35 MPH O MAS POR LO MENOS HASTA LAS 2:15
PM AST.

ESTA TRONADA TAMBIEN PUDIERA PRODUCIR GRANIZOS PEQUENOS. OTRAS
TRONADAS EN EL AREA PUDIERAN CONVERTIRSE A FUERTES TRONADAS Y
PRODUCIR LLUVIAS INTENSAS...VISIBILIDAD REDUCIDA Y RELAMPAGOS
FREQUENTES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 debris flow, 1 heavy rain. Local standard time, as filed.

Debris Flow, Western Interior

When
July 27, 3:55 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

Road 123, Km 27.1 in the municipality of Adjuntas was reported closed due to a mudslide.

Debris Flow, Ponce and Vicinity

When
July 27, 3:55 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
Emergency Manager

Road 512 in Maga sector of Ponce was closed due to a mudslide.

Heavy Rain, Ponce

When
July 27, 6:00 PM AST to 9:00 PM AST
Where
Ponce County, Ponce to 2.02 mi ESE of Ponce
Reported by
Emergency Manager
Coordinates
18.050, -66.620

Downed trees and a small stream were reported out of its banks in Ponce municipality.

Flood, Aguada

When
July 27, 10:00 PM AST to July 28, 12:08 AM AST
Where
Aguada County, 19.51 mi N of Aguada to 18.97 mi N of Aguada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.402, -67.171

Main Road leading to Coloso valley flooded due to the waters of the Culebrinas river. USGS river gage at River Culebrinas Highway 404 near Moca indicated the river level rose to 25.69 feet.

Flood, Sabana Grande

When
July 28, 11:34 AM AST to 2:30 PM AST
Where
Sabana Grande County, Sabana Grande to 0.4 mi SSW of Sabana Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.080, -66.930

Small stream Quebrada Machuchal was reported out of its banks in the municipality of Sabana Grande.

Flood, Carolina

When
July 28, 4:30 PM AST to 7:30 PM AST
Where
Carolina County, 1.34 mi SSE of Carolina to 1.72 mi SSE of Carolina
Cause
Heavy Rain
Reported by
Public
Coordinates
18.354, -65.939

Road 859 in Carolina was reported flooded.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333043, 333044, 333045, 333040, 333052, 333056.